Hail, Morton
- When
- July 22, 5:37 PM CST to 5:45 PM CST
- Where
- Morton County, Almont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.730, -101.500
A severe thunderstorm outbreak materialized over west and south central North Dakota in the late afternoon and evening hours of July 22nd, lasting into the early morning hours of the 23rd. Tornado watch numbers 673, 674, and 675 were in effect for this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A severe thunderstorm outbreak materialized over west and south central North Dakota in the late afternoon and evening hours of July 22nd, lasting into the early morning hours of the 23rd. Tornado watch numbers 673, 674, and 675 were in effect for this event. A tornadic storm developed over south central North Dakota along a surface warm front. Much of the severe weather for this event originated over eastern Montana associated with a strong upper level jet streak. This activity pushed into western North Dakota, and tracked eastward throughout the evening. The severe weather event resulted in large hail, high winds, tornadoes, and flash floods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 22, 2:50 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT FRI JUL 22 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... POWERFUL LOW OVER NORTHERN INTERMOUNTAIN TO CANADIAN ROCKIES WITH SHORT WAVE RIDGING OVER THE NORTHERN PLAINS AND SOUTHWEST FLOW OVER EASTERN MONTANA TO NORTH DAKOTA BORDER. UPPER LEVEL JET MAX EMBEDDED IN THIS SOUTHWEST FLOW TRIGGERING THUNDERSTORMS OVER NORTH CENTRAL MONTANA. THIS ACTIVITY IS FORECAST TO MOVE EAST TONIGHT REACHING THE MONTANA BORDER THIS EVENING AND A BISMARCK TO MANDAN LINE BY AROUND MIDNIGHT. MODELS HAVE WEAKEND THE SYSTEM SOME ON THE 18Z RUN AS WELL AS CHANGING DETAILS. WILL FOLLOW A MODEL BLEND FOR THE FORECAST INCLUDING HRRR AND 4KM WRF MODELS. THIS WILL BRING PRECIPITATION...SOME SEVERE CONVECTION...THROUGH THE FORECAST AREA FROM WEST TO EAST...EXITING AFTER DAYBREAK ACROSS OUR EASTERN FORECAST AREA. AFTER SATURDAY MORNING A RETURN TO DRIER CONDITIONS WITH SUMMER LIKE TEMPERATURES FOR THE WEEKEND. .LONG TERM...SUNDAY THROUGH FRIDAY ZONAL FLOW WILL GIVE WAY TO BROAD RIDGING SUNDAY INTO MONDAY RESULTING IN DRY/PLEASANT WEATHER. HOWEVER...INCREASING CHANCES OF PRECIPITATION COMMENCE MONDAY NIGHT THROUGH WEDNESDAY AS ANOTHER SHORTWAVE AND ASSOCIATED SURFACE LOW PRESSURE MOVE FROM EASTERN THROUGH NORTH DAKOTA. THEREAFTER...MORE OR LESS A ZONAL FLOW AGAIN DEVELOPS WITH WEAK RIDGING AT TIMES PROMOTING MOSTLY DRY CONDITIONS. THE GFS AND ECMWF INDICATE WEAK SHORTWAVE ACTIVITY SLIDING THROUGH THURSDAY INTO THURSDAY NIGHT. HAVE ADDED A SLIGHT CHC MENTION THURSDAY NIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA WHICH IS IN COORDINATION WITH SURROUNDING OFFICES. EXPECT SEASONAL AFTERNOON HIGHS WITH MID 80S AND OVERNIGHT LOWS IN THE 60S. && .AVIATION... .AVIATION...VFR CONDITIONS EXPECTED THROUGH 00Z SATURDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE WESTERN AERODROMES SHORTLY AFTER 00Z SATURDAY. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY ACROSS KISN/KDIK FROM 00Z SATURDAY THROUGH 07Z SATURDAY. THE THREAT FOR SEVERE WEATHER WILL TRANSLATE EAST INTO KMOT/KBIS FROM 06Z TO 12Z SATURDAY. HEAVY RAIN...DAMAGING WINDS...AND LARGE HAIL ARE ALL POSSIBLE WITH THESE THUNDERSTORMS. CEILINGS WILL QUICKLY FALL TO MVFR/IFR WITH THESE THUNDERSTORMS. THE IFR/MVFR CEILINGS ARE FORECAST FOR MOST OF SATURDAY MORNING ACROSS THE AERODROMES. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY AFTERNOON FOR NDZ002>005-010>013-019>023-025-035>037-047-048-050- 051. FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH SATURDAY MORNING FOR NDZ001-009-017-018-031>034-040>046. && SHORT TERM...HW LONG TERM....KS AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 441 AM CDT FRI JUL 22 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 441 AM CDT FRI JUL 22 2011 /341 AM MDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA LATE FRIDAY AFTERNOON. VERY LARGE HAIL IN EXCESS OF TWO INCHES IN DIAMETER...DAMAGING WINDS IN EXCESS OF 60 MPH AND A TORNADO OR TWO MAY BE POSSIBLE WITH THESE STORMS...IN ADDITION TO HEAVY RAINFALL. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE WEST AND CENTRAL FRIDAY NIGHT INTO SATURDAY MORNING...WITH THE PRIMARY THREATS TRANSITIONING TO DAMAGING WINDS AND POTENTIAL FLASH FLOODING. WHILE LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST WEEK ARE MOST SUSCEPTIBLE TO FLASH FLOODING...THE THREAT OF MANY AREAS BEING IMPACTED BY MULTIPLE THUNDERSTORMS WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR SUGGEST FLASH FLOODING MAY BE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY EVENING INTO SATURDAY MORNING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA FOR FRIDAY EVENING AND NIGHT INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS...SOME STRONG WITH HEAVY RAINFALL...ARE LIKELY ACROSS CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON. AN ACTIVE WEATHER PATTERN IS FORECAST TO RETURN TO WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT INTO THURSDAY...WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE FRIDAY AFTERNOON INTO SATURDAY MORNING. AYD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL ALMONT 46.73N 101.50W
07/22/2011 M0.25 INCH MORTON ND TRAINED SPOTTER
HEAVY RAIN AND PEA SIZED HAIL
&&
LHUBERThe Bismarck radar (KBIS), 57 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
15 thunderstorm wind, 10 hail, 5 tornado, 4 heavy rain, 4 flash flood, 1 funnel cloud. Local standard time, as filed.
This tornado touched down in the open country. There were no reports of damage associated with this tornado.
A heavy rainfall report of 1.13 inches in one half hour was received.
A heavy rainfall report of 1.3 inches in one half hour was received.
A brief tornado occurred and resulted in a traffic accident with injuries (indirect). A local newpaper article stated that a semi truck hit a downed power line which cut into the cab of the truck. The line then snapped, sending it into a parked vehicle. The semi truck then collided with a third vehicle. Two people were injured (indirect) during this accident. This chain of events occurred after the tornado had passed, leaving the downed line in its wake. The tornado damage to the power line corresponded to EF0 on the Enhanced Fujita Scale.
Several tree branches were blown off from the strong winds.
A report of 60 mile per hour winds was received.
This tornado touched down just to the south of Belfield. There were no reports of damage associated with this short lived tornado.
A heavy rainfall report of 2.45 inches in one hour was received.
This tornado touched down in the open country. There were no reports of damage associated with this tornado.
Strong thunderstorm winds occurred over southwest Bowman County.
Up to four inches of very heavy rainfall resulted in the camp grounds at Medora being flash flooded.
A heavy rainfall report of 1.8 inches in one half hour was received.
There were two reports of very heavy rain from northern Dunn County. One was 1.24 inches in 25 minutes about 10 miles northeast of Dunn Center and the other was 1.50 inches in 45 minutes from about 6 miles north-northeast of Killdeer. Reports of flash flooding of low lying and poor drainage areas were received. Damage was not significant.
Heavy rain accompanied the strong winds.
The strong winds uprooted some trees in New England.
This tornado touched down in the open country. There were no reports of damage associated with this tornado.
A report of strong thunderstorm winds was received.
The strong winds flipped over campers.
Large tree branches were blown down.
Very heavy rain resulted in an estimated one foot of water on Main Street in New Town. Water was in yards of homes and in some cases where there was no curbing the water was up against the homes.
The strong thunderstorm winds destroyed a cabin at Beaver Bay.
Strong thunderstorm winds occurred north of Zeeland. A quonset and pole barn were destroyed, shingle and siding damage was sustained to a home, and two trees were blown down.
Strong thunderstorm winds resulted in damage to buildings on a farmstead, and damage to hay bales.
Some roads under water from the very heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331601, 331602, 331603, 331726, 331727, 331604, 331605, 331606, 331607, 331608, 331730, 331609, 331716, 331732, 331731, 331707, 331708, 338478, 331610, 331710, 331711, 331718, 331717, 331709, 331611, 331712, 331719, 331720, 331721, 331722, 331733, 331713, 331714, 331723, 331738, 331724, 331737, 331715, 331736.